Acute interstitial nephritis is a kidney disorder that happens when the kidneys are unable to filter waste and fluid properly. This is a potentially serious condition that requires care from your doctor.
Acute interstitial nephritis can be caused by:
A risk factor is something that increases your chance for getting a disease or condition. Risk factors that increase your chance of developing acute interstitial nephritis include:
If you experience any of these symptoms, do not assume it is due to acute interstitial nephritis. These symptoms may be caused by other, less serious health conditions. If you experience any of them, see your physician.
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
Talk with your doctor about the best treatment plan for you. You treatment will depend on the cause of your acute interstitial nephritis. Treatment options include the following:
If medications are the cause of your interstitial nephritis, your doctor may have you stop taking medications or prescribe a different one.
Antibiotics used to treat an infection and a corticosteroid or cyclophosphamide medicine may also be used to treat interstitial nephritis. Usually, a kidney biopsy is done to confirm the diagnosis before starting a corticosteroid or cyclophosphamide.
Some people with interstitial nephritis need dialysis. During dialysis, a machine does the work of your kidneys by removing waste.
To help reduce your chances of developing acute interstitial nephritis, your doctor may suggest you avoid certain medications such as penicillin or nonsteroidal anti-inflammatory drugs.
American Academy of Family Physicians
National Kidney Foundation
National Kidney and Urologic Diseases Information Clearinghouse
Kidney Foundation of Canada
Acute interstitial nephritis. DynaMed website. Available at: http://www.ebscohost.com/dynamed . Updated November 10, 2010. Accessed October 19, 2012.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. Am Fam Physician . 2003 June 15;67(12):2527-2534. Available at: http://www.aafp.org/afp/20030615/2527.html . Accessed October 19, 2012.
Plakoglannis R, Nogid A: Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: case series and review of the literature. Pharmacotherapy . 2007:27:1456-61.
Sierra F, Suzrez M, Rey M, Vela MF: Systematic review: Proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmaco Ther . 2007:26:545-53.
Last reviewed October 2012 by Adrienne Carmack, MD
Last Updated: 10/31/2012
Copyright © 2013 EBSCO Publishing All rights reserved.
Sponsored by iHerb.Com
Positively the best overall value for natural products!